Hail, Jefferson
- When
- June 9, 3:14 PM EST
- Where
- Jefferson County, Mt Pleasant
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.180, -80.800
A weak cold front moved south across the upper Ohio Valley and produced scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A weak cold front moved south across the upper Ohio Valley and produced scattered severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 9, 12:08 PM EST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 108 PM EDT THU JUN 9 2011 .SYNOPSIS... THUNDERSTORM CHANCES WILL RETURN THIS AFTERNOON AND REMAIN IN THE FORECAST THROUGH SATURDAY NIGHT AS A FRONT SAGS OVER THE UPPER OHIO VALLEY. && .NEAR TERM /THROUGH TONIGHT/... SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED IN ADVANCE OF APPROACHING FRONT. PRIMARY FACTOR FOR SEVERE WEATHER WILL BE MODEST AMOUNTS OF INSTABILITY...ALTHOUGH WEAK LEVELS OF DEEP LAYER SHEAR MAY PREVENT STORMS FROM FORMING INTO A SOLID LINE ACROSS THE CWA. WITH FRONT MOVING SLOWLY...EXPECT THAT THE FRONT WILL REACH NORTHWESTERN COUNTIES BY 18Z...THE PITTSBURGH METRO AREA BY 00Z...AND THEN DROPPING TO THE MASON-DIXON LINE AROUND 06Z. SEVERE THREAT SHOULD DIMINISH DURING THE EVENING HOURS WITH THE LOSS OF DAYTIME HEATING...ALTHOUGH SHOWERS AND SOME ISOLATED THUNDERSTORMS WILL REMAIN OVERNIGHT. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... FRONT WILL REMAIN AROUND THE MASON-DIXON LINE ON FRIDAY...POSSIBLY DRIFTING FARTHER TO THE NORTH. THIS WILL KEEP A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. ONCE AGAIN...CONVECTION WILL DIMINISH FRIDAY EVENING...ALTHOUGH ALL LOCATIONS WILL STILL HAVE A CHANCE OF RAINFALL OVERNIGHT. LOW PRESSURE WILL BE OVER MICHIGAN SATURDAY MORNING...AND AS THIS SYSTEM MOVES TO THE NORTHEAST...A COLD FRONT WILL SWEEP THROUGH THE REGION SATURDAY INTO SATURDAY NIGHT. THIS SHOULD FINALLY CLEAR THE CHANCE FOR RAIN OUT OF THE FORECAST...BUT ANOTHER ROUND OF SEVERE WEATHER COULD OCCUR ON SATURDAY AS THE COLD FRONT PASSES. SKIES WILL BEGIN TO CLEAR ON SUNDAY...WITH COOLER AIR BRINGING TEMPERATURES BACK TO NORMAL THAT DAY. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... JUDGING FROM RECENT NAEFS AND ECMWF MODEL OUTPUT, CONCUR WITH HPC THAT HIGH PRESSURE, CENTERED OVER EASTERN CANADA, WILL PROVIDE DRY CONDITIONS AND COMFORTABLE TEMPERATURES TUESDAY AND WEDNESDAY. A LOW PRESSURE SYSTEM, COMING NORTHEASTWARD FROM THE SOUTHERN PLAINS, MAY PRODUCE THUNDERSTORMS STARTING LATE WEDNESDAY NIGHT. SPECIFIC TEMPERATURES WERE BASED ON BLEND OF HPC GUIDANCE AND NAEFS MEDIAN VALUES. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... RECENT RADAR DATA AND HRRR MODEL OUTPUT SHOWS A NEW PREFRONTAL BAND OF MVFR THUNDERSTORMS, WITH SEVERE POTENTIAL, DEVELOPING NEAR THE I-80 CORRIDOR BY 18Z, THEN MOVING SOUTHEASTWARD THROUGH THE KZZV-KPIT-KLBE CORRIDOR BY ABOUT 20Z, AND KMGW BY 22Z. COLD FRONT ITSELF WILL MOVE SOUTHEASTWARD THROUGH THE UPPER OHIO VALLEY TOWARD 00Z. RECENT SREF MODEL OUTPUT SHOWS THE FRONT STALLING TO PROVIDE ADDITIONAL BOUTS OF THUNDERSTORMS WITH RESTRICTIONS INTO EARLY SUNDAY. PATCHES OF EARLY MORNING FOG AND HAZE CAN ALSO PROVIDE RESTRICTIONS. CANADIAN HIGH PRESSURE CAN PROVIDE MORE PREVALENT VFR LATER SUNDAY INTO TUESDAY. SURFACE WINDS WILL BE FROM THE WEST AND SOUTHWEST NEAR 10 KTS TODAY, WITH HIGHER GUSTS IN THUNDERSTORMS. SURFACE WINDS WILL BE MORE FROM THE NORTHWEST 4 TO 7 KTS TONIGHT. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1257 PM EDT THU JUN 9 2011 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020-021- 029-031-075-076-WVZ001>004-012-021>023-041-101200- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-WASHINGTON-GREENE- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 1257 PM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ016-022-023-073-074-101200- JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-WESTMORELAND RIDGES- 1257 PM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 451 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE FROM DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL SMITHTON 40.14N 79.72W
06/09/2011 E0.88 INCH WESTMORELAND PA PUBLIC
EVENT OCCURRED BETWEEN 321 PM 06 09 2011 AND 336 PM 06
09 2011
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1100847
ASMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL DERRY 40.36N 79.29W
06/09/2011 E0.75 INCH WESTMORELAND PA PUBLIC
EVENT OCCURRED BETWEEN 327 PM 06 09 2011 AND 342 PM 06
09 2011
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1100848
ASMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL SEWARD 40.39N 79.01W
06/09/2011 E0.88 INCH INDIANA PA PUBLIC
EVENT OCCURRED BETWEEN 330 PM 06 09 2011 AND 345 PM 06
09 2011
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1100849
ASMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL GRINDSTONE 40.02N 79.83W
06/09/2011 E0.75 INCH FAYETTE PA PUBLIC
EVENT OCCURRED BETWEEN 337 PM 06 09 2011 AND 352 PM 06
09 2011
&&
EVENT NUMBER PBZ1100850
ASMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG MOUNT PLEASANT 40.15N 79.54W
06/09/2011 WESTMORELAND PA PUBLIC
TREES REPORTED DOWN IN MOUNT PLEASANT
&&
EVENT NUMBER PBZ1100851
ASMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL LIGONIER 40.24N 79.24W
06/09/2011 E1.00 INCH WESTMORELAND PA PUBLIC
EVENT OCCURRED BETWEEN 343 PM 06 09 2011 AND 358 PM 06
09 2011
&&
CORRECTED EVENT TIME...EVENT...REMARKS
EVENT NUMBER PBZ1100852
ASMITHThe Pittsburgh radar (KPBZ), 63 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321230.